Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Wilmington, OH

February 28, 20215 counties in Kentucky; Switzerland County, Indiana

NWS Wilmington, OH issued this areal flood warning at Feb 28, 2021, 9:46 AM EST for 5 counties in Kentucky; Switzerland County, Indiana. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2021, 9:46 AM EST (14:46 UTC)
Expired
Feb 28, 2021, 5:47 PM EST
In force
8 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Switzerland County, IN, Boone County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY

The radar

The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 10:40 AM ESTFLOOD5 Sw Erlanger, KYGUNPOWDER ROAD FLOODED AND CLOSED. TIME OF EVENT ESTIMATED.
Feb 28, 11:30 AM ESTFLOOD2 S Walton, KYSWIFT WATER RESCUE PERFORMED AT SALEM CREEK ROAD. TIME OF EVENT ESTIMATED.
Feb 28, 11:30 AM ESTFLOOD3 Nw Ryle, KYWATER RESCUE PERFORMED ALONG SOUTH FORK ROAD DUE TO PARTIALLY SUBMERGED VEHICLE.
Feb 28, 11:30 AM ESTFLOOD4 Sse Union, KYMULTIPLE ROAD CLOSURES DUE TO HIGH WATER THROUGHOUT THE COUNTY, INCLUDING NEAR INTERSECTION OF RICHWOOD RD. AND RICHWOOD CHURCH RD. TIME OF EVENT ESTIMATED.
Feb 28, 12:00 PM ESTFLOOD2 Nne Worthville, KYHIGH WATER ON GOOSE CREEK ROAD AND ALSO ON BOONE ROAD. TIME OF EVENT ESTIMATED.
Feb 28, 12:00 PM ESTFLOODGlencoe, KYHIGH WATER AND ROAD CLOSED AT MULTIPLE LOCATIONS, INCLUDING HWY 467, RTE 42 W, AND A MUDSLIDE ON RTE 42 E. TIME OF EVENTS ESTIMATED.
Feb 28, 12:00 PM ESTFLOODIndependence, KYNUMEROUS ROADS CLOSED THROUGHOUT THE COUNTY, INCLUDING IN THE INDEPENDENCE AREA. TIME OF EVENTS ESTIMATED.
Feb 28, 12:00 PM ESTFLOODPatriot, INNUMEROUS ROADS CLOSED DUE TO HIGH WATER THROUGHOUT THE COUNTY. ROAD CLOSURES ALL THROUGHOUT THE AREA. TIME OF EVENTS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS41 KILN 281446
FLWILN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wilmington OH
946 AM EST Sun Feb 28 2021

INC155-KYC015-041-077-081-117-282045-
/O.NEW.KILN.FA.W.0002.210228T1446Z-210228T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Switzerland IN-Boone KY-Carroll KY-Gallatin KY-Grant KY-Kenton KY-
946 AM EST Sun Feb 28 2021

The National Weather Service in Wilmington has issued a

* Flood Warning for...
  Switzerland County in southeastern Indiana...
  Southern Boone County in northern Kentucky...
  Carroll County in northern Kentucky...
  Gallatin County in northern Kentucky...
  Northern Grant County in northern Kentucky...
  Southern Kenton County in northern Kentucky...

* Until 345 PM EST.

* At 946 AM EST, radar and automated rain gauges indicated heavy 
  rain. Flooding is ongoing or expected to begin shortly in the 
  warning area. Between 1.5 and 2 inches of rain have fallen.

Some locations that may experience flooding include...
  Florence, Independence, Carrollton, Walton, Union, Crittenden, 
  Vevay, Warsaw, Patriot, Kentucky Speedway, Pleasant, Ryland 
  Heights, Glencoe, Fairview, Ghent, Sanders, Sparta and Worthville.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To report flooding, go to our website at weather.gov/iln and submit 
your report via social media, when you can do so safely.

&&

LAT...LON 3892 8520 3890 8487 3892 8488 3894 8486
      3896 8445 3895 8446 3890 8444 3885 8446
      3882 8445 3883 8443 3881 8442 3879 8453
      3874 8453 3872 8478 3859 8507 3858 8521
      3863 8523 3874 8533 3874 8526 3869 8520

$$

KC
2 follow-up statements
705 
WGUS41 KILN 282027
FLWILN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wilmington OH
327 PM EST Sun Feb 28 2021

INC155-KYC015-041-077-081-117-282315-
/O.EXT.KILN.FA.W.0002.000000T0000Z-210228T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Switzerland IN-Boone KY-Carroll KY-Gallatin KY-Grant KY-Kenton KY-
327 PM EST Sun Feb 28 2021

The National Weather Service in Wilmington has extended the

* Flood Warning for...
  Switzerland County in southeastern Indiana...
  Southern Boone County in northern Kentucky...
  Carroll County in northern Kentucky...
  Gallatin County in northern Kentucky...
  Northern Grant County in northern Kentucky...
  Southern Kenton County in northern Kentucky...

* Until 615 PM EST.

* At 327 PM EST, local law enforcement reported flooding in numerous 
  spots across the warning area.  Between 2.5 and 3 inches of rain 
  have fallen.

Some locations that may experience flooding include...
  Florence, Independence, Carrollton, Walton, Union, Crittenden, 
  Vevay, Warsaw, Patriot, Kentucky Speedway, Pleasant, Ryland 
  Heights, Glencoe, Fairview, Ghent, Sanders, Sparta and Worthville.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area through early tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To report flooding, go to our website at weather.gov/iln and submit 
your report via social media, when you can do so safely.

&&

LAT...LON 3892 8520 3890 8487 3892 8488 3894 8486
      3896 8445 3895 8446 3890 8444 3885 8446
      3882 8445 3883 8443 3881 8442 3879 8453
      3874 8453 3872 8478 3859 8507 3858 8521
      3863 8523 3874 8533 3874 8526 3869 8520

$$

KC
410 
WGUS81 KILN 282247
FLSILN

Flood Statement
National Weather Service Wilmington OH
547 PM EST Sun Feb 28 2021

INC155-KYC015-041-077-081-117-282257-
/O.CAN.KILN.FA.W.0002.000000T0000Z-210228T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Switzerland IN-Boone KY-Carroll KY-Gallatin KY-Grant KY-Kenton KY-
547 PM EST Sun Feb 28 2021

...FLOOD WARNING IS CANCELLED FOR SWITZERLAND, SOUTHERN BOONE, 
CARROLL, GALLATIN, NORTHERN GRANT AND SOUTHERN KENTON COUNTIES...

Although additional light rain is expected late this evening into 
early tonight, the heaviest rain has ended. Lingering high water due 
to earlier heavy rain will continue through tonight. As such, a 
Flood Advisory is in effect for the area. Please continue to heed 
remaining road closures.

LAT...LON 3892 8520 3890 8487 3892 8488 3894 8486
      3896 8445 3895 8446 3890 8444 3885 8446
      3882 8445 3883 8443 3881 8442 3879 8453
      3874 8453 3872 8478 3859 8507 3858 8521
      3863 8523 3874 8533 3874 8526 3869 8520

$$

KC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 6:23 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 28, 6:23 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
623 AM EST Sun Feb 28 2021

.SYNOPSIS...
A warm front will lift north into the region this morning,
followed by a cold front late this afternoon into this evening.
These fronts will bring rain to the area, which may be heavy at
times near and south of the Ohio River. Drier conditions will
return Monday into Tuesday as high pressure builds in.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Focus continues to be on heavy rain and flood potential across
ILN/s southern counties. A warm front to lift north into Southern
Ohio today. A developing 50-55 kt southerly low level jet will
offer very favorable moisture transport. Precipitable water
values to increase to 1.2 to 1.4 inches. These values are 250 to
300 percent above normal, thus pointing to a very good signal
for heavy rain.

Rain has encroached into the southern counties and will continue to
overspread the area early this morning. Favorable isentropic
lift will result in widespread coverage of rain showers thru the
morning into the aftn. Best forcing and timing for heaviest
rain is expected to occur between 12Z and 16Z when convergence
is maximized on the nose of a low level jet. After a possible
midday lull -- rain will increase again in coverage and
intensity later in the afternoon as the cold front pushes in
from the west.

Elevated instability develops across the far south where
some thunderstorms are possible. Have included chc/slight
chance mention of thunder. Storm total QPF through today of 1.5
to 3 inches with locally higher amounts possible.

Some uncertainty exists on the exact placement of the northern
extent of the heavy rain axis. The model consensus continues to
point to an axis of heavy rain across Northern KY into South
Central Ohio. HREF mean QPF of 2 inch plus falls in current
flood watch. So have continued current Flood watch thru 00Z.

As the surface cold front slips into the west late in the day
the pcpn begins to end from the west and the heavy rain threat
shifts east.

Temperatures 15 to 20 degrees above normal with highs from the
upper 50s north to the mid 60s south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Surface cold to push east across the area this evening. A second
enhancement of pcpn coverage to occur with the frontal forcing
but it not expected to be as heavy as the morning activity.

Rain to come to an end overnight as the front and deeper
moisture shifts east. Expect clouds to hang on with lows from
the lower 30s northwest to near 40 southeast.

Northwest flow aloft with surface high pressure beginning to
nose into the area Monday. Expect to see decreasing clouds with
temperatures close to normal. Monday's highs to range from the
lower 40s north to the upper 40s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
On Monday evening, mid-level troughing will be in place across much
of the eastern CONUS, as a closed mid-level low moves east into
northern New England. At the surface, northerly flow will exist
across the Great Lakes and Ohio Valley, with a surface high centered
over the upper Mississippi Valley region. This high will then move
over the Ohio Valley to begin the day on Tuesday. Dry conditions are
expected through this period, though with temperatures that are
likely the coolest of the entire extended forecast period. Min temps
Monday night will be in the upper teens to mid 20s, and high temps
Tuesday will be in the lower to mid 40s.

Model agreement is finally improving for Tuesday night. Both the GFS
and ECMWF have long been advertising a compact shortwave (or closed
low) tracking eastward through the area, but with each model stuck
on different latitudes -- the GFS well south of the ILN forecast
area, and the ECMWF right through the Ohio Valley. Finally, the 00Z
operational ECMWF tonight has shifted to the more southern solution,
matching the 00Z operational GFS. Taking an ensemble approach, only
very low probabilities of measurable precipitation are indicated in
the southern sections of the ILN CWA. The forecast has thus been
shifted to include 20 PoPs only for the southern part of the
forecast area during this time frame, and another set of similar
model runs may enable a dry forecast entirely.

Generally broad eastern CONUS troughing is expected through the rest
of the week, with northwest flow over the Ohio Valley, and little in
the way of active weather. Any chances for precipitation appear
likely to wait until next weekend, though model agreement at that
range is quite poor as could normally be expected. Overall, slightly
warmer temperatures (lower to mid 50s) appear likely on Wed-Thu,
with a slight cooling trend after that to head into the weekend.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
A warm front will lift north into the area today. Moisture will
continue to increase with widespread rain across the TAF sites.
Expect cigs/vsbys generally in the IFR category this morning
into the aftn. Some LIFR conditions are also possible at times.
Elevated instability may lead to embedded thunderstorms across
the southern TAF sites today but coverage is too limited to
include in the TAF forecast at this time.

Widespread rain will continue through the morning hours before
diminishing in coverage early this aftn. Moisture and rain
chances will then increase again late in the day into the early
evening ahead of an approaching cold front. Precipitation
chances will diminish this evening with the passage of the cold
front.

Ceilings are expected to improve to MVFR late this aftn and
then persist overnight.

A surface cold front will sweep east across the area early this
evening. East to southeast winds around 10 kts today will shift
to the northwest at 10 to 15 kts with gusts up to 20 kts with
the passage of the front this evening.

OUTLOOK...MVFR cigs will likely persist into Monday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through this evening for OHZ081-088.
KY...Flood Watch through this evening for KYZ089-090-094>100.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Feb 28, 4:14 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
414 AM EST Sun Feb 28 2021

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>074-077-080-010915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Highland-
414 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ089-090-094>100-OHZ081-088-010915-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Adams-Scioto-
414 AM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ091>093-OHZ078-079-082-010915-
Ohio-Switzerland-Boone-Kenton-Campbell-Clermont-Brown-Pike-
414 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

A period of rain, which may be heavy at times, is expected today.
There is some potential that this rain could lead to flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:37 AM ESTAreal Flood WarningILNGrant, Owen9 hr
Feb 28, 8:46 AM ESTAreal Flood AdvisoryILNBoone, Campbell, Carroll, Gallatin, Grant, Kenton6 hr
Feb 28, 8:53 AM ESTAreal Flood AdvisoryILNBracken, Lewis, Mason, Pendleton, Robertson73 min
Feb 28, 10:06 AM ESTAreal Flood WarningILNBracken, Campbell, Lewis, Mason, Pendleton, Robertson22 hr
Feb 28, 10:25 AM ESTAreal Flood WarningILNCampbell7 hr
Feb 28, 11:06 AM ESTRiver Flood WarningILNCarroll, Gallatin, Grant, Owen15 hr
Feb 28, 11:48 AM ESTRiver Flood WarningILNPendleton26 hr
Feb 28, 5:42 PM ESTAreal Flood AdvisoryILNBoone, Campbell, Carroll, Gallatin, Grant, Kenton and 1 more14 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.